Alert archive / Tennessee / High Wind Watches in 2024
High Wind Watch 3, NWS Morristown, TN
NWS Morristown, TN issued this high wind watch at Feb 26, 2024, 3:00 PM EST for Blount County, Cocke County, Sevier County, Tennessee. It took effect at Feb 27, 2024, 7:00 PM EST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Feb 26, 2024, 3:00 PM EST (20:00 UTC)
- In effect from
- Feb 27, 2024, 7:00 PM EST
- Expired
- Feb 27, 2024, 3:56 AM EST
- In force
- Issued by
- NWS Morristown, TN
Counties Blount County, TN, Cocke County, TN, Sevier County, TN
The radar
The Knoxville radar (KMRX), 42 km from the middle of the area, began a volume at 19:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 8.0 hours before the alert went out and 279 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1970 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 80 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this high wind watch went out at Feb 26, 12:19 PM EST, 2 hours 41 minutes earlier.
Area forecast discussion, Feb 26, 12:19 PM EST, 2 hours 41 minutes before
Area Forecast Discussion National Weather Service Morristown TN 1219 PM EST Mon Feb 26 2024 ...New AVIATION... .UPDATE... Issued at 1036 AM EST Mon Feb 26 2024 Morning update to adjust a few hourly parameters as temperatures are warming up a bit faster in locations where winds are starting to pick up out of the southwest. Overall the forecast remains on track through the rest of the morning and early afternoon. && .SHORT TERM... (Today and tonight) Issued at 322 AM EST Mon Feb 26 2024 Key Messages: 1. Light rain in the north through shortly after daybreak. Another round of increasingly widespread showers expected overnight tonight. 2. Temperatures 10-15 degrees above normal today. 3. Breezy conditions develop tonight and continue into the long term period. Discussion: Upper level flow during the short term will be largely zonal across the CONUS, with a pronounced subtropical jet over much of the southern tier states. A northern stream trough will move into the Pac NW today, with surface low pressure developing across the northern plains in response. This will leave widespread southerly low level flow across the central and southeastern United States. Locally, regional radar imagery shows some isolated to scattered showers oriented along and slightly north of the I-40 corridor from middle TN into the Appalachians. These are coincident with the leading edge of a relative increase in PWATs, isentropic ascent along the 290 to 300 Kelvin surfaces, and a low level jet. Expect the already isolated to scattered showers to diminish in coverage after daybreak as the LLJ decreases, leading to little in the way of rain chances today. Model soundings show that we should see the mixed layer deepen to 3,500 to 5,000 ft AGL this afternoon for areas along/south of I-40. While not exceptionally strong, the mixed layer will be deep enough to tap into low level flow sufficient for some gusts into the 20-25 mph range for areas in the central TN valley today. As southerly flow continues and we see some sun breaks, also expect to see afternoon temperatures climb 12-15 degrees above normal, with most all low elevation areas of the CWA hitting 60 degrees today, and the central to southern valley likely eclipsing 70. For tonight, large scale moist advection will continue with forecast PWATs rising to around 1.25" across much of TN by daybreak Tuesday morning. Isentropic ascent along with the nocturnal LLJ, will also be stronger and more broad in nature tonight. Currently have the highest PoPs in the north again which is where the most favorable overlap of moisture and lift will be, but also have some slight chance PoPs extending all the way to the southern end of our CWA. Some higher resolution guidance hints at the southern zones being more favored for the best rain chances overnight, but all things considered keeping the higher PoPs in the north seems to be the best route to go. In addition to the rain chances, low level winds will begin to ramp up after midnight tonight as well. The H85 jet will not be favorably aligned for a mountain wave event I don't think, but certainly some gusts to advisory levels in the higher terrain will be possible after 1-2 AM tonight. As far as wind headlines go, would prefer to let the day shift take a look at another set of model guidance to make the call. The potential for advisory level winds bleeds over into the current long term period as well, and the decision on whether to go with a wind advisory, or a combo of advisory and high wind warning, tomorrow into Wednesday wasn't clear cut just yet. && .LONG TERM... (Tuesday through Sunday) Issued at 322 AM EST Mon Feb 26 2024 Key Messages: 1. A dynamic system will affect the area mid-week, bringing strong gradient winds Tuesday into Wednesday, with chances of rain showers and storms. 2. Very warm temperatures of nearly 15 degrees above normal Tuesday and Wednesday. 3. Cooler and dry weather for Thursday. Warming trend into the weekend again with a possible continuous wet pattern. Discussion: Confidence in the synoptic pattern is high Tuesday through Thursday, before guidance begins to diverge on the speed of an upper level system for the late week into the weekend. On Tuesday, the main weather features that will be in play are a deep trough exiting the Rockies and a strong 150 knot subtropical jet extending across the desert southwest and into the plains. Phasing occurs Tuesday into Wednesday leading to amplification aloft as the trough digs into the plains states. An area of low pressure will deepen in response and eject northeast into the Great Lakes. A trailing cold front attendant the surface low will stretch NE/SW into the Southern Plains. Strong warm air advection will take place Tuesday and into Wednesday as low level winds increase from the southwest. Went a few degrees above the NBM for high temperatures Tuesday and Wednesday given the strength of warm air advection and s/sw surface flow that should allow temperatures to warm quickly. Many areas will likely approach or exceed the 70 degree mark Tuesday afternoon and on Wednesday. The rapidly deepening surface cyclone to our northwest will lead to an increased pressure gradient and subsequent increase in gradient winds Tuesday and Wednesday. Southwest winds between 15- 25 mph will be common with gusts up to 40+ mph at times. It will also be gusty across the higher terrain where winds could gust up to 50+ mph. Scattered rain chances will be possible Tuesday and into Tuesday night but the main rain chances will be confined to the frontal passage on Wednesday. Chances of strong to severe weather are still low for Wednesday. As far as shear is concerned, we will have plenty of it. 0-6km bulk shear will approach 80 knots aided by impressive jet dynamics aloft. As is more often the case, the question comes down to quality of the warm sector airmass and resultant instability. Most model sources including the NBM and HREF show limited CAPE values ahead of and with the actual frontal passage. In fact, it appears dewpoints will struggle to reach the upper 50's. We may end up with a few hundred joules of CAPE given the diurnal timing of the frontal passage. Given the lack of instability, the threat of organized severe weather is low. Additionally, the surface low being north of the Great Lakes typically doesn't bode well for severe weather chances this far south. Add the fact that there is a substantial capping inversion near 750mb and there are certainly more factors against the threat of severe weather. With that said, just the magnitude of kinematics aloft could lead to some gusty winds at the surface associated with any thunderstorms. Behind the front, winds quickly veer toward the northwest as high pressure settles in across the Mississippi Valley. Much cooler and drier air will filter in with highs struggling to reach 50 degrees. Wednesday night and Thursday night appear to be our coolest nights with lows in the upper 20's to lower 30's. The dry weather doesn't last very long, as another disturbance is expected to lift from the southern plains spreading additional moisture and rainfall north into the area. There are some questions on the timing of when this activity moves into the area but unsettled weather will last through weekend. Moderating temperatures are also expected with highs back into the 60's Saturday. && .AVIATION... (18Z TAFS) Issued at 1218 PM EST Mon Feb 26 2024 Main weather concern will be breezy winds today and into tomorrow. Cloud coverage across northeast TN is inhibiting mixing at KTRI today, but once the clouds move out expect wind gusts to increase. Breezy conditions will continue overnight, and really ramp up tomorrow with incoming precipitation as well. && .PRELIMINARY POINT TEMPS/POPS... Chattanooga Airport, TN 57 73 61 74 / 20 30 20 80 Knoxville McGhee Tyson Airport, TN 55 70 61 71 / 20 60 30 90 Oak Ridge, TN 54 70 61 70 / 20 60 30 90 Tri Cities Airport, TN 47 67 57 71 / 30 50 30 80 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && SHORT TERM... LONG TERM....Diegan AVIATION...
Hazardous weather outlook, Feb 26, 4:10 AM EST, 10 hours 50 minutes before
Hazardous Weather Outlook National Weather Service Morristown TN 410 AM EST Mon Feb 26 2024 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-270915- Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins- Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen- Northwest Cocke-Cocke Smoky Mountains-Northwest Greene- Southeast Greene-Washington TN-Unicoi-Northwest Carter- Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount- Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains- Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe- Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee- Wise-Scott VA-Russell-Washington VA- 410 AM EST Mon Feb 26 2024 /310 AM CST Mon Feb 26 2024/ This Hazardous Weather Outlook is for portions of southwest North Carolina...east Tennessee and southwest Virginia. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday A strong cold front will move through the area on Wednesday. Ahead of it, strong winds may develop across the mountains Tuesday afternoon and evening, lasting into Wednesday. A few thunderstorms are possible along the cold front Wednesday. Although a strong storm is possible, severe weather chances appear very low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not needed at this time.
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 26, 3:00 PM EST | Wind Advisory | MRX | Anderson, Bledsoe, Blount, Bradley, Campbell, Carter and 27 more | 52 hr |
Nearby
High Wind Watches in Tennessee, 2024Every high wind watch in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.